Colorado, 2013

Hail in Colorado, June 22, 2013

June 22, 2013 · NWS GLD · 1 event in 1 county or zone

Strong thunderstorms moved across northeast Colorado and southwest Nebraska during the late evening hours producing quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong thunderstorms moved across northeast Colorado and southwest Nebraska during the late evening hours producing quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 22, 9:56 PM MST, 45 minutes earlier.

Area forecast discussion, Jun 22, 9:56 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1056 PM MDT SAT JUN 22 2013

.UPDATE...
ISSUED AT 905 PM MDT SAT JUN 22 2013

UPDATED GRIDS AND ZONES FOR THE CANCELLATION OF TORNADO WATCH 346.
TORNADO WATCH 347 CONTINUES UNTIL 06Z.

UPDATE ISSUED AT 502 PM MDT SAT JUN 22 2013

UPDATED GRIDS AND ZONES FOR THE ISSUANCE OF TWO TORNADO WATCHES.
TORNADO WATCH 346 TIL 05Z AND TORNADO WATCH 347 TIL 06Z.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 233 PM MDT SAT JUN 22 2013

AS OF 3 PM CDT...2 PM MDT...SKIES ACROSS THE TRI-STATE AREA WERE
PARTLY CLOUDY. SMOKE FROM THE FIRES IN SOUTH CENTRAL COLORADO
CONTINUE TO GIVE THE SKY A HAZY APPEARANCE AS WELL. TEMPERATURES
RANGED FROM THE LOW TO MID 80S IN EAST COLORADO TO THE MID TO
UPPER 90S IN GRAHAM AND NORTON COUNTIES. A SURFACE LOW PRESSURE
SYSTEM WAS LOCATED DIRECTLY OVER THE TRI-STATE AREA IN THE
VICINITY OF ATWOOD...ST FRANCIS...GOODLAND AND COLBY KANSAS. A
CONVERGENT BOUNDARY WAS ALSO OBSERVED ON THE GLD WSR-88D RADAR.
THE BOUNDARY WAS LOCATED ALONG A LINE FROM HERNDON TO COLBY TO
RUSSELL SPRINGS TO TRIBUNE KANSAS. GUSTY SOUTH WINDS WERE
OCCURRING TO THE EAST OF THIS BOUNDARY WHILE WINDS WEST OF THE
BOUNDARY WERE VARIABLE IN DIRECTION DUE TO THE LOW PRESSURE
SYSTEM.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE CONVERGENT BOUNDARY
THIS AFTERNOON AND ALSO IN THE HIGHER TERRAIN TO THE WEST. THE
MOVEMENT OF THESE THUNDERSTORMS WILL BE TO THE NORTHEAST. ACCORDING
TO SPC MESOANALYSIS...SURFACE CAPE OF 3000 TO 4000 J/KG...DCAPE OF
1600 TO 1800 J/KG...LIFTED INDICES OF -7 TO -9...LAPSE RATES OF 7 TO
8 C/KM...0-6 KM BULK SHEAR OF 30 TO 40 KTS AND LCL HEIGHTS GREATER
THAN 2000 M AGL WOULD LEAD ONE TO BELIEVE THAT THE MAIN THREATS WITH
THE STORMS TODAY WILL BE LARGE HAIL...POSSIBLY UP TO THE SIZE OF
GOLFBALLS OR LARGER...AND DAMAGING WINDS. AN ISOLATED TORNADO CAN
NOT BE RULED OUT ACROSS NORTHEAST COLORADO AND SOUTHWEST NEBRASKA
WHERE SHEAR AND STORM RELATIVE HELICITY VALUES ARE HIGHER.

FOR TONIGHT...STORMS SHOULD MOVE OUT OF THE AREA FOR THE MOST PART
BY MIDNIGHT. THE COLD FRONT WILL BEGIN TO SLIDE BACK IN FROM THE
NORTH WITH A FEW SHOWERS OR LINGERING THUNDERSTORMS POSSIBLE ALONG
THE FRONT. LOW TEMPERATURES WILL BE SIMILAR TO LAST NIGHT WITH UPPER
50S TO NEAR 60 LIKELY IN EAST COLORADO AND 60S TO LOW 70S ELSEWHERE.

FOR TOMORROW...A BETTER CHANCE FOR THUNDERSTORMS IS EXPECTED AS A
STRONGER SHORTWAVE TROUGH MOVES IN FROM THE WEST SOUTHWEST.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE TERRAIN TO THE WEST AND
MOVE OFF THE TERRAIN AND INTO THE TRI-STATE AREA. A FEW ISOLATED
STORMS ARE ALSO POSSIBLE ALONG ANOTHER CONVERGENT BOUNDARY OR
DRYLINE THAT WILL SET UP TO THE WEST. WITH CAPE VALUES OF 2500 TO
3500 J/KG...LIFTED INDICES OF -5 TO -7...LAPSE RATES OF 7 TO 9 C/KM
AND 0-6 KM BULK SHEAR VALUES OF 30 TO 40 KTS LEAD ONE TO EXPECT THAT
THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. THE ENVIRONMENT LOOKS A LITTLE LESS FAVORABLE TO THE
NORTHWEST FOR WIDESPREAD SEVERE WEATHER...HOWEVER WITH THE BEST
FORCING AND BETTER SHEAR SOME STORM ORGANIZATION INTO AN MCS IS
EXPECTED. HIGH TEMPERATURES WILL BE SLIGHTLY COOLER WITH MID TO
UPPER 80S ACROSS NORTHEAST COLORADO...NEAR 90 IN SOUTHWEST NEBRASKA
AND LOW TO MID 90S ACROSS NORTHWEST KANSAS. FIRE WEATHER SHOULD NOT
BE A PROBLEM FOR TOMORROW AS DRY AIR FROM THE SOUTHWEST SHOULD NOT
FILTER IN...LEADING TO MINIMUM RELATIVE HUMIDITIES OF 20 TO 25
PERCENT. WINDS WILL NOT BE STRONG ENOUGH TO LEAD TO CRITICAL FIRE
WEATHER CONDITIONS BEING MET.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 233 PM MDT SAT JUN 22 2013

SUNDAY NIGHT-TUESDAY...INITIAL CONCERNS FOR THE PERIOD WILL BE
POTENTIAL ORGANIZED/SEVERE CONVECTION SUNDAY NIGHT FOLLOWED BY
POTENTIAL FOR RED FLAG CONDITIONS ON MONDAY AND TUESDAY. SHORT WAVE
TROUGH WILL MOVE OVER CWA DURING THE SUNDAY EVENING PERIOD AND WITH
1500-2500 J/KG CAPE AND WEAK CINH THINK PROBABILITY OF STORMS MOVING
OFF HIGHER TERRAIN AND CONTINUING ACROSS AREA IS INCREASING...WITH
12Z CYCLE OF MODELS ALSO LEANING IN THIS DIRECTION. WITH FAIRLY
CURVED HODOGRAPHS EXPECTED IN THE EVENING WOULD EXPECT STORMS TO
POSE A DECENT SEVERE THREAT AND BE RATHER ORGANIZED WHICH MAKES ME
THINK AN INCREASE IN PRECIP PROBABILITIES IS WARRANTED.
OTHERWISE...DRYLINE WILL DEVELOP AND LIFT TO THE NORTH AND EAST OVER
THE AREA ON MONDAY. CINH REMAINS FAIRLY STRONG AND WITH LACK OF
LARGE SCALE SUPPORT NOT REALLY CONFIDENT THAT FRONTAL SCALE FORCING
WOULD BE PERSISTENT ENOUGH TO ERODE CAP. HAVE INCLUDED A SMALL
WINDOW OF 15-20 POPS TO ACCOUNT FOR A STRAY STORM OR TWO BUT DO NOT
ANTICIPATE WIDESPREAD THUNDERSTORMS AT THIS POINT.

TEMPERATURES WILL CLIMB BACK INTO THE UPPER 90S TO LOW 100S BOTH
MONDAY AND TUESDAY WITH AFOREMENTIONED DRY LINE RESULTING IN
HUMIDITIES FALLING TO LESS THAN 10 PERCENT IN SOME AREAS. WINDS ALSO
APPEAR TO BE ON THE GUSTY SIDE...ESPECIALLY ON MONDAY WHICH BRINGS
CONCERNS FOR POTENTIAL RED FLAG WARNING CONDITIONS. WHILE CONFIDENCE
IN METEOROLOGICAL CONDITIONS APPROACHING WATCH THRESHOLDS...STATE OF
FUELS REMAINS IN QUESTION. WITH POTENTIAL WETTING RAIN ON SUNDAY
NIGHT...CONDITION OF FUELS IS TOO UNCERTAIN TO WARRANT A WATCH FOR
MONDAY AT THIS TIME.

IN THE EXTENDED (TUESDAY NIGHT-SATURDAY)...MEDIUM RANGE MODELS
GENERALLY AGREE THAT STRONG H5 RIDGE WILL AMPLIFY THROUGH THE
PERIOD...BUT DIFFERENCES BETWEEN MODELS WITH RESPECT TO PLACEMENT OF
RIDGE AXIS DEVELOP PRETTY EARLY WITH GFS HAVING THE FARTHEST WEST
SOLUTION OF AVAILABLE DATA. GEFS ENSEMBLES ALSO SHOWS THIS
CLUSTERING OF SOLUTIONS AND FOR THE TIME BEING I THINK SIDING WITH
ECMWF/GEM SOLUTIONS WARRANTED AT THIS POINT...ALTHOUGH UNCERTAINTY
IS FAIRLY HIGH. WHILE THERE WILL BE A FEW SMALL CHANCES FOR STORMS
DURING THE PERIOD...NOT ANTICIPATING ANYTHING WIDESPREAD WITH HOT
AND GENERALLY DRY CONDITIONS PREVAILING.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1045 PM MDT SAT JUN 22 2013

CURRENT RADAR SHOWS STORMS CURRENTLY IMPACTING KMCK. THESE STORMS
WILL MOVE THROUGH QUCIKLY BUT MORE STORMS WILL BE POSSIBLE INTO
THE EARLY MORNING AS STORMS CONTINUE TO FIRE ON A BOUNDARY TO THE
WEST. THIS BOUNDARY SHOULD MOVE THROUGH BEFORE 12Z SUNDAY WITH
STORMS ENDING AT KCMK. VFR CONDTIONS SHOULD CONTINUE AT BOTH KMCK
AND KGLD WITH EXCEPTION OF POSSIBLE MVFR UNDER STORMS NEAR KMCK.
MORE STORMS WILL BE POSSIBLE SUNDAY EVENING AT BOTH SITES

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...FS
SHORT TERM...RRH
LONG TERM...JRM
AVIATION...FS
Hazardous weather outlook, Jun 22, 1:43 PM MST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT SAT JUN 22 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231715-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
243 PM MDT SAT JUN 22 2013 /343 PM CDT SAT JUN 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH EVENING GENERALLY EAST OF A LINE FROM YUMA AND IDALIA
COLORADO TO GOODLAND AND TRIBUNE KANSAS. A FEW STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS.

THE COMBINATION OF VERY LOW HUMIDITY AND INCREASING SOUTHERLY
WINDS LATE THIS AFTERNOON THROUGH EARLY EVENING WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS ACROSS WALLACE...GREELEY AND
WICHITA COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE
SUNDAY AFTERNOON THROUGH NIGHT. LARGE HAIL AND DAMAGING WINDS
APPEAR TO BE THE PRIMARY THREATS.

FOR MONDAY AND TUESDAY...CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
GENERALLY ALONG AND WEST OF A LINE FROM WRAY COLORADO TO GOODLAND
AND LEOTI KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 22, 6:47 PM MST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM CDT SAT JUN 22 2013

COZ090-NEZ079-230230-
DUNDY-YUMA COUNTY-
747 PM MDT SAT JUN 22 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...

AT 744 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF CLARKVILLE...MOVING EAST AT 35
MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  RURAL YUMA COUNTY AT 800 PM MDT

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 4044 10204 4036 10204 4035 10195 4018 10191
      4016 10242 4044 10254 4045 10205
TIME...MOT...LOC 0147Z 253DEG 29KT 4038 10240

LOCKHART
Local storm report, Jun 22, 7:01 PM MST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
801 PM MDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     OAKLEY                  39.13N 100.85W
06/22/2013  M70 MPH          LOGAN              KS   MESONET

            MESONET MEASURED 70 MPH WIND GUST

&&

ALW
Special weather statement, Jun 22, 8:09 PM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
909 PM MDT SAT JUN 22 2013

NEZ079-080-230400-
DUNDY-HITCHCOCK-
1009 PM CDT SAT JUN 22 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF MAX...MOVING EAST AT 25 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  PALISADE BY 1055 PM CDT...

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 4002 10085 4001 10168 4035 10164 4036 10162
      4035 10098
TIME...MOT...LOC 0309Z 248DEG 23KT 4023 10145

LOCKHART
Special weather statement, Jun 22, 9:19 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1019 PM MDT SAT JUN 22 2013

COZ090-230500-
YUMA COUNTY-
1019 PM MDT SAT JUN 22 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 1015 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LONE STAR...OR 8 MILES WEST OF
CLARKVILLE...MOVING NORTHEAST AT 25 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  CLARKVILLE BY 1035 PM MDT...

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 4044 10231 4013 10279 4014 10280 4035 10280
      4036 10279 4044 10279 4044 10278
TIME...MOT...LOC 0419Z 232DEG 23KT 4035 10274

LOCKHART
Local storm report, Jun 22, 10:08 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1108 PM MDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             3 WNW MCCOOK            40.22N 100.66W
06/22/2013  M1.00 INCH       RED WILLOW         NE   TRAINED SPOTTER

&&

JJM
Local storm report, Jun 22, 10:20 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1120 PM MDT SAT JUN 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     HAIL             MCCOOK                  40.20N 100.62W
06/22/2013  M1.00 INCH       RED WILLOW         NE   PUBLIC

            VIA SOCIAL MEDIA

&&

JJM

The radar

The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 05:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
June 22, 10:41 PM MST
Where
Yuma County, Yuma
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.120, -102.720

Pea to quarter size hail reported by emergency manager.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454179.